Patient safety incidents: MSO report (July – September 2015)
Superintendent update providing a Quarter 3 report on the findings from the NPA Patient Safety Incident Report forms received by the NPA.
This report is for Quarter 3, which covers July to September 2015. This quarter saw a significant increase in the number of reports received compared to Quarter 2.
The percentages set out below relate to the number of reports which gave a particular answer to a question, expressed as a percentage of the number of answers received for that question.
- Stage of the medication process when the actual or potential error occurred:
- 84% — ‘Preparation of medicines in all locations/dispensing in a pharmacy’ (year to date (YTD) 82%)
- Type of medication incident reported:
- 28% — ‘Wrong/unclear dose or strength’
- 26% —‘Wrong drug/medicine’
- 13% —‘Wrong formulation’
- 9% —‘Wrong quantity’
- Important factors in the medication incident:
- 61% — ‘Medicines with a similar looking or sounding name’
- 16% — ‘Poor labelling and packaging from a commercial manufacturer’
- 16% — ‘Poor transfer/ transcription of information between paper and/or electronic forms’
- Contributing factors in the medication incident:
- 37% — ‘Work and environment factors (e.g. poor/excess administration, physical environment, work load and hours of work, time pressures)’
- 17% — ‘Task factors (includes work guidelines/procedures/policies, availability of decision-making aids)’
- 13% — ‘Medication factors (where one or more drugs directly contributed to the incident)’
- 11% — ‘Communication factors (includes verbal, written and non-verbal between individuals, teams and/or organisations’
- Severity of actual harm incurred by patient:
A ‘near miss’ is where the incident was resolved without involving the patient — for example, where the final check identified the problem and the incorrect medication never reached the patient; whereas an ‘error’ is when an incorrect medication actually reaches the patient. Errors are classified as ‘no harm’, ‘low harm’, ‘moderate harm’, ‘severe harm’ and ‘death’.
- 25% — Near miss (YTD 26%)
- 54% — No harm (YTD 52%)
- 16% — Low harm (YTD 15%)
- 4% — Moderate harm (YTD 7%)
Some of the medicines with similar names involved in the incidents
Some of the medicines involved in ‘wrong strength’ errors
Some of the medicines involved in ‘wrong formulation’ errors
- insulin cartridges/pre-filled pens
- metformin modified release tablets/standard release tablets
- mirtazapine tablets/orodispersible tablets
- ramipril tablets/capsules
- sodium valproate enteric coated tablets/modified release tablets
Other types of errors occurring
Although the most common types of error being reported involve the wrong strength, wrong drug or wrong formulation, we are seeing a number of errors in the quantity supplied, items being missed out of medication bags or monitored dosage systems, and medicines being handed to the wrong patient.
Minimising risk / general action points
- Consider staffing levels across the day – are there enough members of staff at the busiest times?
- Ensure that staff are aware of the importance of confirming the patient’s name and address when handing out medicines, so that they go to the right patient
- For insulins, show box to patient before handing over
- Operate a tidy, uncluttered dispensary, to minimise the risk of medicines for different patients being mixed up together or for medicines to be omitted from the medicines bag
- Physically separate products with similar names on dispensary shelves
- Put warning stickers on shelves reminding staff to take care when selecting stock — for example, different strengths of bisoprolol or sertraline
- Review Standard Operating Procedures (SOPs) – SOPs for supplying insulin and other specific medicines are available on the Patient Safety page of the NPA website
- Share details of common errors and near misses with the pharmacy team
- Take care when checking monitored dosage systems to ensure that there are no missing medicines and that each blister contains the correct number of tablets or capsules
- Training — to ensure pharmacy staff are aware of different insulin formulations, for example
Using the NPA Patient Safety Incident Report form
Whilst most users of the NPA form have found it easy to use, some reporters are sometimes unclear on which categories to select to describe their incident. For example, the question ‘at what stage during the medication process did an actual or potential error occur?’ is asking when the error occurred, not when the error was discovered — in most cases, therefore, the correct answer will be ‘Preparation of medicines in all locations/dispensing in a pharmacy’. The question asking for a rating of the ‘severity of actual harm incurred by the patient’ is about the actual harm suffered by the patient, not the severity of the error itself — for example, if the error was spotted before the medicine reached the patient, then the harm cannot be ‘severe’; ‘near miss’ would be a more appropriate categorisation. The NPA guidance note ‘Completing the NPA Safety Incident report form’ provides information and examples which users may find helpful when completing the form.
If you have any problems completing the form, submitting or printing reports, or wish to change or print a report after it has been submitted, please contact the NPA Pharmacy Services Team who will be happy to help.
For further information on any of the above, please contact the NPA Pharmacy Services Team on 01727 891 800 or email firstname.lastname@example.org .